Ventricular tachycardia, which appears in about 2% of the cases, is admitted to be a serious complication of acute myocardial infarction. It most commonly occurs within the first five days but may occur later during the course of the disease, particularly in those patients who have been given digitalis.1 Spontaneous reversion to a normal sinus mechanism is rare, and it is therefore a situation which calls for prompt, exact diagnosis and therapy.
Sabathie2 has reported the treatment of ventricular tachycardia with morphine sulfate. It has been suggested by Gold 3 that other central nervous system depressants, particularly barbiturates and bromides, might be used for the treatment of ventricular ectopic beats. Harris,4 noting that the heart and central nervous system respond to many drugs in a similar fashion, reported that diphenylhydantoin (Dilantin) sodium caused cessation of ventricular ectopic activity, produced by ligating the anterior descending coronary artery in
LEONARD WA. The Use of Diphenylhydantoin (Dilantin) Sodium in the Treatment of Ventricular Tachycardia. AMA Arch Intern Med. 1958;101(4):714–717. doi:10.1001/archinte.1958.00260160036005
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: